November 30, 2003
Question from Issaquah, Washington, USA:
We have a 10-year-old daughter with type 1 diabetes and rheumatoid arthritis. She is having consistent problems with the arthritis and it seems the amount of inflammation in her blood (and the resultant Cortisol and hormone production) is causing major problems with her blood glucose levels to the point of being hospitalized three times in the last six weeks for ketoacidosis. It seems that, as the arthritis gets worse, her blood sugar rises rapidly and they we are unable to bring it down using conventional needles. Only a saline drip with the insulin seems to work. Doctors seem at a loss to explain why this is occurring as they haven't seen this extreme reaction before and have ruled out all other possibilities such as insulin resistance, pump inoperation, site atrophy, diet, or patient error and have switched us from Humalog to NovoLog and commenced Glargine at night, none of which has helped. We are particularly concerned about the risk of cerebral oedema as we often give her high doses of insulin to try and combat the DKA with no result. On some days she has over 100 units of Humalog given via needle and this has no impact on the blood sugar level at all. Only the drip seems to work. So either the arthritis is affecting the skin response (not sure if this is possible) or the flood of hormones is just offsetting the insulin. Either is unknown. Or something else is causing this problem. But the only differentiating fact between home and hospital is the intra-venous drip is used for fluid replacement and insulin therapy. As we are at a complete loss any help/advice would be appreciated.
If I understand you, your daughter is now on continuous insulin infusion via a pump PLUS she receives Lantus at night? This is odd to me and seems to defeat some of the purpose of the insulin pump. The pump provides a continuous baseline amount of insulin – to which extra insulin for meals. Lantus also provides a baseline.
If she needs “2 baseline amounts”, why don’t they just increase the programmed basal rate on the pump? Maybe they stopped the pump and she is now on Lantus instead? This would make more sense to me.
Is your daughter on steroid medications for her rheumatoid arthritis? Such medicines notoriously also raise glucose and also are resistant to the effects of insulin.
Your concerns of complications of DKA are well founded. DKA can be fatal. The risk of cerebral edema seems to be more weighted towards excessive fluid administration than insulin – although rate of fall of glucose is often cited as an issue. But DKA typically does not “just happen” – there should always be clues! What are they? Well, first the glucose level is typically high (sustained over 240 mg/dL [13.3 mmol/l]) and then ketones are detectable in the urine. Some special glucose monitors can also check blood for ketones when using special strips. These biochemical findings typically occur well in advance of the clinical presentation of profound dehydration, often with vomiting, or changes in level of alertness. So I believe that for the most part, DKA can be avoided!
I also typically find that the very fast-acting insulins, such as Humalog and NovoLog, do not combat the hyperglycemia during the presence of ketones; ketosis is a state of relative insulin resistance. So I prefer the use of Regular insulin when the sugar is high when ketones are present. The IV insulin given during DKA is Regular.
You should talk with your Diabetes Team. I’d suggest the following:
YOU should check all her sugars levels personally – not rely on the daughter to report. The saying is “In God we Trust… all others need proof.”
YOU should actively supervise the administration of insulin shots or boluses.
Check urine (or blood) for ketones if the glucose is over 240 mg/dL. If there are moderate or large ketones, the child needs some extra Regular AT THAT POINT. The amount can be determined by your Diabetes Team.
Encourage water to drink if none, trace, or small ketones.
Assure your urine ketone strips are reliable. Put a drop of ACETONE-containing nail-polish remover on the strip to see if it changes colors appropriately.
If another agent other than steroids can be used for her arthritis, you may want to explore that aggressively.
Finally, ask yourself if your daughter has anything else to gain while in the hospital? No school? Lots of attention? Gets family gathered around and supportive? Some children have been known to “allow” their diabetes to get in bad control to get other perks. Those children warrant psychologic counseling.